Mississippi, 2021Tornadoes in Mississippi, May 18, 2021
May 18, 2021 · NWS JAN · 3 events in 3 counties and zones
Several supercell thunderstorms moved through southeast Mississippi on the afternoon of May 18th resulting in three brief tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $140,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several supercell thunderstorms moved through southeast Mississippi on the afternoon of May 18th resulting in three brief tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 18, 11:29 AM CST, 1 hour 47 minutes earlier.
Area forecast discussion, May 18, 11:29 AM CST, 1 hour 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1229 PM CDT Tue May 18 2021
.UPDATE...
Updated for 18Z aviation discussion
&&
.AVIATION...
18Z TAF discussion:
MVFR flight categories will persist across area TAF sites through
the remainder of this afternoon and into this evening. This is as
a result of low ceiling heights and scattered showers across the
region. Tonight, ceilings will fall to MVFR/IFR categories through
late morning Wednesday. Winds today will be from the southeast
around 10 knots. These will remain southeasterly through the
night, but will increase to between 15-20 mph, with higher gusts
expected. /19/
&&
.DISCUSSION...
Subtle disturbances will continue lifting northeast through the
region today. This will continue to bring scattered showers to the
forecast area through the course of the day, with an isolated
thunderstorm not out of the question across western portions of
the area. Given the moistening airmass over us, some heavy
downpours can be expected with convection this afternoon. This is
especially the case across southern portions of the CWA, where 1-3
inches of rain can't be ruled out.
I did make some notable adjustments to the forecast on this update.
I adjusted POPs up a little, mainly across East Mississippi, based
on current radar trends. I also adjusted highs down a few degrees in
many locations due to cloud cover, and the rain again in the east.
Other hourly elements of the forecast were also tweaked based on
ongoing observational trends. /19/
Prior discussion below:
.Today and tonight...A few showers are still occurring mainly over
the eastern portions of the area this morning, with mainly just
cloudy skies over the remainder. Showers will continue to be
possible through the morning hours. Showers and thunderstorms will
be on the increase once again this afternoon, especially over the
western portions of the area. Both the GFS/ECMWF indicate the
potential for for heavy rainfall over the southwestern portions of
the area this afternoon and evening. Since the convection will mainly
be mesoscale driven, the location of the heaviest precip amounts
will be hard to pinpoint, but rainfall amounts of 1-2 inches with
locally higher amounts will be possible for some areas. Will
introduce a limited to elevated risk for this potential in our
HWO/Graphicasts. The storms will taper off this evening, but light
rainshowers will be possible overnight. /15/
Wednesday through Monday: Building ridge in the east with digging
storm system along the west coast will squeeze the area of
troughiness over the Southern Plains at the beginning of the
period, eventually forcing it to lift out to the northeast
Thursday. Until then, corridor of deep layer southerly flow will
continue to tap 1.75+" PWs over the western Gulf of Mexico for
widespread mainly diurnal convection over the ArkLaTex region into
our far western areas.
By Friday, the retrograding ridge in the east will have built into
the TN valley and begun to take control over the weather pattern.
Building warmth aloft will limit convective potential to the
southwest while temperatures in the east continue to rise.
As the anticyclone center becomes positioned over the Mid South this
weekend, convection will become suppressed as temperatures warm.
Maximums around 90 will be likely, but heat indices may actually be
a bit lower as drier air works into the area from the east./GG/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 76 65 82 66 / 72 37 47 12
Meridian 74 63 85 64 / 75 18 20 8
Vicksburg 81 68 83 66 / 42 40 67 17
Hattiesburg 75 65 83 65 / 73 26 38 10
Natchez 76 68 82 67 / 73 41 75 18
Greenville 80 67 82 66 / 52 31 49 19
Greenwood 77 68 84 67 / 63 22 30 13
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
19
Hazardous weather outlook, May 18, 4:06 AM CST, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
506 AM CDT Tue May 18 2021
ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>052-055>058-064>066-
074-191015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-
Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-
Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-
Simpson-Smith-Jasper-Clarke-Jefferson Davis-Covington-Jones-
Forrest-
506 AM CDT Tue May 18 2021
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, south central Mississippi, and southeast
Mississippi.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.
LAZ023>025-MSZ053-054-059-062-063-072-073-191015-
Franklin LA-Catahoula-Tensas-Claiborne-Copiah-Jefferson-Lincoln-
Lawrence-Marion-Lamar-
506 AM CDT Tue May 18 2021
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.
.DAY ONE...Today and Tonight
FLOODING
THREAT...Limited
TIMING...Today
Today, localized flash flooding is possible, particularly in low
lying and urban areas. Minor river flooding is also possible.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.
LAZ026-MSZ060-061-191015-
Concordia-Adams-Franklin MS-
506 AM CDT Tue May 18 2021
This hazardous weather outlook is for portions of northeast
Louisiana, and southwest Mississippi.
.DAY ONE...Today and Tonight
FLOODING
THREAT...Elevated
TIMING...Today
Today, areas of flash flooding likely and some roads could be
flooded or closed. Some structures may be potentially threatened
by high water. Minor river flooding is also possible.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.
15
&&
...HAZARD LEGEND...
*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR FLOODING ISSUES...
Current Watches and Warnings...
https://www.weather.gov/jan/safe_HeavyRain
Observed Precipitation Images...
https://www.weather.gov/jan/precipmaps
River Forecast Center...
https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
Tornado, Clarke
- When
- May 18, 1:16 PM CST to 1:20 PM CST
- Where
- Clarke County, 1 mi N of Quitman to 0.35 mi N of Quitman Clark Co Arp
- Rating
- EF1
- Path length
- 1.43 mi
- Path width
- 150 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.064, -88.729
This weak tornado developed along N Archusa Ave near the intersection with N Jackson Ave and tracked northward roughly along Highway 145, crossing CR 141 and moving across a private lake west of the intersection with CR 159 before ending shortly thereafter in a wooded area east of the Clarke County Airport. The damage path was not continuous, and the tornado may have lifted briefly a few times along it. Along the path, multiple trees were snapped or uprooted. The metal roof of two apartment buildings were uplifted and removed and a few other homes and campers sustained minor roof damage. Maximum estimated winds were 90 miles per hour.
Tornado, Jefferson Davis
- When
- May 18, 1:59 PM CST to 2:02 PM CST
- Where
- Jefferson Davis County, 0.72 mi ENE of Prentiss to 0.66 mi NNW of Prentiss
- Rating
- EF0
- Path length
- 0.98 mi
- Path width
- 300 yd
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.603, -89.868
This weak tornado touched down along 2nd Street and Blount Avenue in the northwest side of town in Prentiss. A couple of trees were downed, one damaging a home along Blount Avenue. In this area, a few shingles were damaged on a few homes. It continued west-northwest before crossing Industrial Blvd and Highway 84. An industrial building had tin peeled off the roof and a few large limbs were snapped. Damage was observed as it crossed Highway 84 before lifting shortly thereafter. Maximum estimated winds were 85 miles per hour.
Tornado, Simpson
- When
- May 18, 2:53 PM CST to 2:58 PM CST
- Where
- Simpson County, 1.81 mi N of Pinola to 2.6 mi N of Bush
- Rating
- EF0
- Path length
- 1.49 mi
- Path width
- 300 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.896, -89.964
This weak tornado touched just north of Pinola along Robert Bush Road, where a tornado debris signature was observed. A few limbs were downed and one tree uprooted. The tornado continued northwest before crossing Jupiter Road. Here two trees were downed, with one on each side of the circulation and facing opposite directions. Large limbs were downed as well. The tornado crossed into a wooded area. The tornado likely continued in the wooded area but no accessible roads were available. Maximum estimated winds were 80 miles per hour.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Texas, May 18 to 19, 2021$158,000 · 55 kt wind · 20 events
- Flash Flooding and Damaging Wind in Texas, May 18 to 19, 2021$110,000 · 65 kt wind · 24 events
- Tornadoes and Hail in Texas, May 18, 2021EF0 · 13 events
- Flash Flooding and Damaging Winds in Texas, May 18 to 19, 202156 kt wind · 11 events
- Drought in Texas, May 18 to 24, 20216 events
- Drought in Illinois, May 18 to 31, 20216 events
- Flood and Hail in Texas, May 18, 20211 in hail · 5 events
- High Wind in California, May 18 to 19, 202156 kt wind · 4 events
- Hail and Damaging Wind in Texas, May 18, 20211 in hail · 2 events
- High Wind in Montana, May 18, 202153 kt wind · 2 events
- Flooding in Arkansas, May 18 to 30, 20212 events
- Damaging Winds in Oklahoma, May 18, 202156 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959895, 959892, 959894.